Confused About Migraine and Medication Overuse Headache?
I’m confused about medication overuse headache. It is a rebound HEADACHE or a rebound MIGRAINE. If I’m having all of my usual migraine symptoms – nausea, vomiting, sensitivity to light and sound – what is it? A migraine or medication overuse headache? Please help! Thank you, Confused in Chicago.
Dear Confused in Chicago; This is a great question and we’re not sure it has a definitive answer. Medication overuse headache (MOH) is a separate headache disorder diagnosis, but that doesn't necessarily mean that it is a separate headache. It seems that to develop MOH, one needs to have a headache disorder already. So, for some people, MOH is that annoying headache that occurs continuously between migraines. For others, it seems to become a trigger for increased migraine frequency.
Thank you for your question, Dave Watson and Teri Robert
About Ask the Clinician:
If you have a question, please go to our submission form. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or blog comments. Thank you.
Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis. For an overview of how we can help and questions we can and can't answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications, and other treatment options, you should always consult your doctor. See full Disclaimer.
See more helpful articles: